Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Flagstaff, AZ

February 3, 2019Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 3, 2019, 2:55 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 3, 2019, 2:55 PM MST (21:55 UTC)
Expired
Feb 3, 2019, 8:45 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 40 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 3, 4:15 PM MSTFLASH FLOOD2 Sw Mcguireville, AZBEAVER CREEK ROSE 6.5 FT FROM 415 PM TO 7 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WGUS55 KFGZ 032155
FFWFGZ
AZC005-007-025-040345-
/O.NEW.KFGZ.FF.W.0003.190203T2155Z-190204T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
255 PM MST SUN FEB 3 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 845 PM MST

* At 251 PM MST, gauge reports on Wet Beaver Creek near Rimrock 
  indicate a large amount of water moving down the creek from heavy 
  rainfall overnight and today. This water will continue to flow 
  downstream to the confluence with the Verde River. Flash flooding 
  is already occurring.

* Some locations that will experience flooding include...
  Camp Verde, Stoneman Lake, Mcguireville, Montezuma Well, Montezuma
  Castle National Monument, Rimrock, Lake Montezuma, Wet Beaver Creek
  Campground, V Bar V Visitors Center and Clear Creek Campgrounds.

This includes the following streams and drainages...Long Canyon...
Russell Wash...Dry Beaver Creek...Gaddis Wash...Pine Creek...Chasm
Creek...Rarick Canyon...Jacks Canyon...Corduroy Wash...Verde River...
Gap Creek...Strawberry Creek...Grief Hill Wash...Beaver Creek...Brady
Canyon...Rattlesnake Canyon...Bull Run Creek...Fossil Creek...
Horsetank Wash...West Clear Creek...Cold Water Creek and Walker
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3488 11144 3443 11144 3436 11178 3445 11185
      3458 11193 3488 11155

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:30 PM MST, 25 minutes earlier.

Area forecast discussion, Feb 3, 2:30 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
230 PM MST Sun Feb 3 2019

.SYNOPSIS...Moist southwest flow will keep unsettled and cool
conditions going through Tuesday. A strong cold front should be
moving across northern Arizona in the Tuesday night / Wednesday
time frame, with accumulating snow possible above 6000 feet.
Dry weather should return for thursday and Friday.

&&

.DISCUSSION...Forecast models are in good agreement with the
large scale pattern affecting northern Arizona through this
Friday.

For tonight and Monday. We will remain in southwest flow aloft
during this period. Radars this afternoon showing plenty of rain
showers moving from the Phoenix area through northern Gila
county, these expected to continue through this evening. There is
a trough and closed low currently off the west coast, the closed
low to weaken and move through the Great Basin late Monday night.
This feature is shown to deepen moisture profiles across
northwest AZ and bring some light showers to Yavapai and Coconino
counties.

Tuesday and Wednesday- a more significant cold front is in the
cards, with the frontal passage from west to east looking like
Tuesday night / early Wednesday. Southwest flow to bring
increasing wind speeds and moisture early Tuesday, with
increasing dynamical lift with the front Tuesday night. Present
indications are for accumulating snow at and above 7000 feet
during the day Tuesday, then accumulating snow down to 6000 feet
Tuesday night / early Wednesday. The cold pool aloft with the
trough should be overhead Wednesday, with 500 mb temps in the -29
to -33 C range, meaning afternoon surface temps in the upper 20s
F in the high country and additional snow showers. Stay tuned.

Thursday and Friday - looking dry and mostly clear at this point
as northwest flow aloft Thursday becomes westerly on Friday.
Afternoon temps should be on a warming trend, overnight lows look
below normal.

&&

.AVIATION...For the 00Z Package...Isolated to scattered rain and
high elevation snow showers will persist into the overnight hours
becoming more numerous along the higher terrain on Monday. Localized
IFR/LIFR conditions will become more widespread overnight with areas
of low clouds and fog along and south of the Mogollon Rim. SW sfc
winds 10-15 kts increasing to 15-25 kts with gusts 30-35 kts after
16Z Monday. Strongest winds along and northeast of the higher
terrain. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered rain and snow showers will
continue on Monday. Precipitation chances and amounts will increase
on Tuesday with significant snow accumulations expected in the high
country. Gusty southwest winds will persist over the next few days
with gusts of 30 to 40 mph each day. Daytime temperatures will
remain below normal.

Wednesday through Friday...Rain and snow showers will persist on
Wednesday before gradually diminishing as we head into Thursday.
Well below normal high temperatures can be expected on Wednesday
with a warming trend on Thursday and Friday. Gusty southwest winds
will continue Wednesday before weakening Thursday and Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 7:32 AM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Feb 3, 9:40 AM MSTFlash Flood WarningFGZCoconino, Yavapai11 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.